Advertisement

Geometriae Dedicata

, Volume 191, Issue 1, pp 171–198 | Cite as

Structure of attractors for boundary maps associated to Fuchsian groups

  • Svetlana Katok
  • Ilie UgarcoviciEmail author
Original Paper

Abstract

We study dynamical properties of generalized Bowen–Series boundary maps associated to cocompact torsion-free Fuchsian groups. These maps are defined on the unit circle (the boundary of the Poincaré disk) by the generators of the group and have a finite set of discontinuities. We study the two forward orbits of each discontinuity point and show that for a family of such maps the cycle property holds: the orbits coincide after finitely many steps. We also show that for an open set of discontinuity points the associated two-dimensional natural extension maps possess global attractors with finite rectangular structure. These two properties belong to the list of “good” reduction algorithms, equivalence or implications between which were suggested by Zagier.

Keywords

Fuchsian groups Reduction theory Boundary maps Attractor 

Mathematics Subject Classification (2010)

37D40 

Notes

Acknowledgements

We thank the anonymous referee for several useful comments and suggestions.

The second author was partially supported by the Simons Foundation (Grant No. 281407).

References

  1. 1.
    Adler, R., Flatto, L.: Geodesic flows, interval maps, and symbolic dynamics. Bull. Am. Math. Soc. 25(2), 229–334 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bowen, R., Series, C.: Markov maps associated with Fuchsian groups. Inst. Hautes Études Sci. Publ. Math. No. 50, 153–170 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Jones, G.A., Singerman, D.: Complex Functions. Cambridge University Press, Cambridge (1987)CrossRefzbMATHGoogle Scholar
  4. 4.
    Katok, S.: Fuchsian Groups. University of Chicago Press, Chicago (1992)zbMATHGoogle Scholar
  5. 5.
    Katok, S., Ugarcovici, I.: Structure of attractors for \((a, b)\)-continued fraction transformations. J. Mod. Dyn. 4, 637–691 (2010)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Katok, S., Ugarcovici, I.: Applications of \((a,b)\)-continued fraction transformations. Ergod. Theory Dyn. Syst. 32, 755–777 (2012)Google Scholar
  7. 7.
    Maskit, B.: On Poincaré’s theorem for fundamental polygons. Adv. Math. 7, 219–230 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Series, C.: Symbolic dynamics for geodesic flows. Acta Math. 146, 103–128 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Smeets, I.: On continued fraction algorithms. Ph.D. thesis, Leiden, (2010)Google Scholar
  10. 10.
    Zagier, D.: Possible notions of “good” reduction algorithms. Personal communication (2007)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2017

Authors and Affiliations

  1. 1.Department of MathematicsThe Pennsylvania State UniversityUniversity ParkUSA
  2. 2.Department of Mathematical SciencesDePaul UniversityChicagoUSA

Personalised recommendations